Colorado, 2013

Tornadoes and Hail in Colorado, April 8, 2013

April 8, 2013 · NWS BOU · 23 events in 8 counties and zones

High winds associated with a fast moving cold front spread across the Urban Corridor and northeast plains of Colorado. Several wind gusts to around 60 mph were observed as the cold front made its way across the region.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

High winds associated with a fast moving cold front spread across the Urban Corridor and northeast plains of Colorado. Several wind gusts to around 60 mph were observed as the cold front made its way across the region. The cold front also spawned severe thunderstorms that preceded a potent spring snowstorm. The severe weather included three tornadoes, damaging straightline winds and large hail, ranging in size from nickel to walnut size. The storms were most intense in and around Washington County where three weak tornadoes developed. A severe thunderstorm produced damaging straightline winds which flipped a mobile home, blew the roof off a barn and downed numerous power lines. A woman inside the home was not injured. Half the town of Akron was left without power after six power poles were knocked down between Brush and Last Chance. In Denver, the cold front produced a peak wind gust to 52 mph when it moved through Denver International Airport. The strong winds toppled trees and caused several flight delays and cancellations. In Longmont, the wind knocked over a tree which landed on to a house.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 8, 9:53 AM MST, 4 hours 25 minutes earlier.

Area forecast discussion, Apr 8, 9:53 AM MST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1053 AM MDT MON APR 8 2013

.UPDATE...VERY COMPLEX WEATHER SCENARIO FOR THE FORECAST AREA
STILL MAKING FOR A DIFFICULT FORECAST. LATEST WATER VAPOR LOOP
SHOWS CONSIDERABLE DIGGING STILL OCCURRING AND 12Z RAOBS/RUC
ANALYSIS WOULD SUGGEST A 150 KT JET DIVING DOWN THE BACK SIDE OF
THIS TROUGH SO FURTHER DIGGING LIKELY. THE 12Z MODEL RUNS HAVE
TRENDED BACK A LITTLE FARTHER SOUTH AND THIS SEEMS GOOD
CONSIDERING THE WATER VAPOR IMAGERY. AT THE SAME TIME...COLD FRONT
IS ALREADY BARRELING SOUTHWARD THROUGH EASTERN WYOMING AND SHOULD
REACH DENVER BY/SHORTLY BEFORE 00Z GIVEN STRONG PRESSURE RISES
BEHIND THE FRONT...AND ONLY BECAUSE OF SOME SLOWING DUE TO DAYTIME
HEATING/MIXING AHEAD OF THE FRONT OTHERWISE IT WOULD BE HERE
SOONER. LATEST 12Z NAM SHOWS A STRONG BARRIER JET FORMING THIS
EVENING AS COLD AIR PLUNGES SOUTHWARD ALONG THE FRONT RANGE. THIS
COULD LEAD TO A PERIOD OF CONVECTIVE AND HEAVY SNOWFALL AS RAIN
QUICKLY CHANGES OVER TO SNOW...WITH A COUPLE HOURS OF NEAR
BLIZZARD CONDITIONS POSSIBLE ALL DEPENDING ON WHETHER COLD AIR
ARRIVAL COINCIDES WITH CONVECTION.

WITH REGARD TO SEVERE THREAT...LITTLE CHANGE THERE TOO WITH
POSSIBLE LARGE HAIL AND TORNADO THREAT MAINLY ALONG/EAST OF A LINE
FROM FORT MORGAN TO LIMON. HIGHEST PROBABILITY WOULD LIKELY SHIFT
TOWARD AKRON AND LIMON WITH FASTER ARRIVAL OF FRONT. STILL SOME
CIRRUS TO OVERCOME BUT TEMPS ALREADY IN THE LOWER 60S AND IF WE
REACH 70F THEN STORMS WILL POP.

FOR LATER TONIGHT...THE SNOW COULD VERY WELL DECREASE ESPECIALLY
OVER THE SOUTHERN HALF OF THE FORECAST AREA OVERNIGHT AS A DRY
SLOT WORKS NORTHWARD...BUT SHOULD SPREAD BACK SOUTH/SOUTHEAST OVER
NORTHEAST COLORADO TUESDAY MORNING AS UPPER LOW TRACKS TOWARD THE
FOUR CORNERS. WATCHES HAVE BEEN UPGRADED TO WARNINGS IN AREAS OF
HIGHEST CONFIDENCE WHILE WATCHES WILL CONTINUE OVER THE FAR
EASTERN PLAINS DUE TO HIGHER POTENTIAL FOR DRY SLOT PERSISTING
THERE. WILL GO WITH BLIZZARD WARNINGS FOR POINTS JUST
EAST/SOUTHEAST OF DENVER WHERE STRONGER WINDS WILL BE MORE
PERSISTENT.

&&

.AVIATION...SOUTHERLY WINDS WERE A LITTLE DELAYED AT KDEN.
OTHERWISE TAFS WILL BE PRETTY MUCH UNCHANGED. WILL SUGGEST HEAVIER
SNOW POTENTIAL FOR A COUPLE HOURS 03Z-06Z THIS EVENING...THEN SOME
DECREASE LATE...AND INCREASE AGAIN BY TUESDAY MORNING.

&&

.PREV DISCUSSION... /ISSUED 408 AM MDT MON APR 8 2013/

SHORT TERM...FOR TODAY AND TONIGHT...A COMPLEX WEATHER PATTERN IS
SETTING UP ACROSS THE REGION. PACIFIC STORM IS DIGGING SOUTHEAST
ACROSS NORTHERN CALIFORNIA AT THIS TIME. LATEST MODELS HAVE BEEN
SHOWING A SLIGHT SHIFT NORTH IN THE STORM TRACK. BY 12 TUESDAY
MORNING...THE UPPER LEVEL LOW WILL BE CENTER JUST WEST OF THE FOUR
CORNERS WITH THE SURFACE LOW NEAR THE OKLAHOMA PAN HANDLE.

STILL A GOOD AMOUNT OF UNCERTAINTY ON THE PLACEMENT OF THE DRY LINE
AND WHEN THE COLD FRONT WILL PUSH THROUGH THE AREA. STILL APPEARS
THE DRY LINE WILL BE ROUGHLY ALONG A LINE FROM FORT MORGAN TO LIMON.
HOWEVER...THE LATEST RAP HAS IT NEAR DENVER EARLY THIS EVENING
BEFORE THE COLD FRONT PUSHES THROUGH. BEST CHANCE FOR THUNDERSTORMS
WILL OCCUR EAST OF WHERE THE DRY LINE SETS UP. DUE TO STRONG
SHEAR...SUPERCELLS WILL BE POSSIBLE WITH LARGE HAIL. SINCE LOW LEVEL
SHEAR WILL BE STRONG...TORNADOES WILL ALSO BE POSSIBLE WITH ANY
STRONG STORM THAT DEVELOPS.

MODELS ARE COMING INTO BETTER AGREEMENT OVER THE LAST HOUR IN
SHOWING THE COLD FRONT ENTERING COLORADO LATE THIS AFTERNOON AND
PUSHING THROUGH THE DENVER AREA AROUND 00Z. NORTH TO NORTHEAST
UPSLOPE WINDS BEHIND THE FRONT COMBINED WITH A STRONG DIFFLUENT FLOW
ALOFT WILL GENERATE LIFT THROUGH OUT THE AIRMASS. PRECIPITATION WILL
START OFF AS RAIN AND CHANGE OVER TO SNOW AS COLD AIR MOVES INTO THE
AREA. FOR THE DENVER AREA...WOULD EXPECT THE CHANGE OVER TO SNOW
AROUND MID TO LATE EVENING.

THE AREA IS ON THE EDGE OF THE HEAVIER SNOW. IF THIS SYSTEM KEEPS
TRENDING NORTH...THE HEAVY SNOW MAY END UP JUST TO OUR NORTH. ALSO
WHEN THE RAIN CHANGES TO SNOW WILL PLAY A BIG ROLE ON HOW MUCH SNOW
ACCUMULATES. THEREFORE WILL CONTINUE WITH THE WINTER STORM WATCH AT
THIS TIME AND NOT UPGRADE TO ANY WARNINGS.

DID INCREASE TEMPERATURES INTO THE MID TO UPPER 60S FOR MOST OF
NORTHEAST COLORADO. AIRMASS WILL LIKELY BE WARM ENOUGH TO SUPPORT
LOWER 70S...BUT EXPECT THE MOSTLY CLOUDY SKIES TO TAKE OFF A FEW
DEGREES FROM REACHING OUR FULL POTENTIAL.

LONG TERM...AS MENTIONED A FEW DAYS AGO IT NEVER FAILS THAT
SOMETHING WILL MANY TIMES MESS UP A DECENT STORM AND IT APPEARS
THIS TIME WILL BE NO DIFFERENT. ALTHOUGH THERE IS GOOD AGREEMENT
THAT A CLOSED UPPER LEVEL LOW WILL BE NR THE FOUR CORNERS BY
12Z...BY TUE EVENING THE MODELS PRETTY MUCH SPLIT THE SYSTEM WITH
THE MAIN PIECE OF ENERGY LIFTING NE INTO EITHER SERN WY OR WRN
NEBRASKA. THE ECMWF TRACKS THIS FEATURE WEST OF NERN CO WHILE THE
NAM AND GFS HAVE IT MOVING ACROSS NERN CO ON TUE. THERE IS STILL
DECENT UPSLOPE TUE MORNING WITH FAVORABLE QG ASCENT SO STILL CAN
NOT RULE OUT SOME HEAVIER SNOW THRU MID TO LATE MORNING IN AND NR
THE FOOTHILLS AND POSSIBLY OVER THE PALMER DIVIDE. MEANWHILE OVER
THE PLAINS OF NERN CO A POTENTIAL DRY SLOT MAY DEVELOP WHICH WOULD
LIMIT HEAVY SNOW POTENTIAL EAST OF A STERLING TO LIMON LINE THRU
THE AFTN HOURS. FOR NOW WILL LEAVE WATCHES AS IS AND LET THE DAY
SHIFT SEE IF THE MODELS CAN COME TO A CONSENSUS ON WHERE BEST
HEAVY SNOWFALL POTENTIAL MAY OCCUR. WINDS WILL BE GUSTY ON TUE SO
STILL EXPECT AREAS OF BLOWING SNOW. HIGHS WILL BE WELL BLO NORMAL
WITH READINGS NOT GETTING OUT OF THE 20S.

BY TUE NIGHT INTO WED THE UPPER LEVEL LOW IS FCST TO STALL OVER
WRN NEBRASKA. THE ECMWF AND GFS SHOW DRIER AIR SPREADING OVER NERN
CO ALTHOUGH THERE IS STILL SOME MOISTURE IN THE MTNS WHICH MAY
LEAD TO A CHC OF LIGHT OROGRAPHIC SNOWS. MEANWHILE GUSTY NLY
WINDS WILL STILL OCCUR OVER THE PLAINS OF NERN CO THRU THE AFTN.
HIGHS ON WED DUE TO LINGERING COLD TEMPS IN THE 850-700 MB LAYER
WILL ONLY BE IN THE 30S OVER NERN CO.

FOR THU THE UPPER LEVEL WILL MOVE EASTWARD WITH NWLY FLOW ALOFT
OVER NRN CO. A DISTURBANCE IN THIS FLOW WILL MOVE ACROSS NRN CO
LATE THU AFTN OR EVENING.  CROSS- SECTIONS SHOW MOISTURE
INCREASING THE MTNS WITH DECENT LAPSE RATES SO MAY SEE A GOOD CHC
OF SNOW IN THE AFTN AND EVENING. OVER NERN CO ANOTHER WK FNT IS
FCST TO MOVE ACROSS THE AREA BY EVENING BRIEFLY ENHANCING UPSLOPE
FLOW. THIS IS THE DISTURBANCE MOVES ACROSS ALONG WITH A DECENT
UPPER LEVEL JET THIS COULD LEAD TO A CHC OF PCPN LATE THU AFTN
INTO THU EVENING. WILL KEEP HIGHS ON THU WILL IN THE MID TO UPPER 40S
ACROSS THE PLAINS.

BY FRI THE FLOW ALOFT WILL REMAIN NWLY WITH QUITE A BIT OF
MOISTURE EMBEDDED IN THE FLOW. THE ECMWF AND GFS SHOW ANOTHER
POTENTIAL DISTURBANCE TRACKING ACROSS THE AREA FRI AFTN INTO FRI
EVENING WITH ANOTHER WEAK SURGE MOVING ACROSS NERN CO. THUS SHOULD
SEE ANOTHER CHC OF SNOW IN THE MTNS WITH AT LEAST A SLIGHT CHC OF
PCPN AT LOWER ELEVATIONS. AS FOR HIGHS WILL HAVE READINGS IN THE
UPPER 40S TO LOWER 50S OVER NERN CO.

FOR THE WEEKEND RIGHT NOW THE FLOW ALOFT IS SUPPOSED TO BECOME
MORE ZONAL WHICH WOULD LEAD TO WARMER TEMPERATURES AND DRIER
CONDITIONS.

AVIATION...SOUTH TO SOUTHEAST WINDS WILL PREVAIL THROUGH THE DAY
UNTIL A COLD FRONT PUSHES THROUGH AROUND 23-00Z. WINDS WILL TURN
NORTHERLY BEHIND IT. WILL BE A CHANCE FOR THUNDERSTORMS AFTER
21Z...BUT THE BEST CHANCE WILL BE OVER FAR EASTERN COLORADO. RAIN
WILL DEVELOP AFTER 00Z TONIGHT AND CHANGE TO SNOW AROUND 04-05Z.
SNOW WILL BE HEAVY AT TIMES. VISIBILITY WILL BE REDUCED TO QUARTER
MILE OR LESS AT TIMES DUE TO SNOW AND BLOWING SNOW. THE HEAVIEST
SNOW IS EXPECTED TO FALL FROM 06-18Z TUESDAY. SNOWFALL TOTALS AT THE
DENVER AIRPORTS ARE EXPECTED TO RANGE FROM 6 TO 12 INCHES.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM LATE TONIGHT THROUGH TUESDAY EVENING FOR
COZ046-048>051.

WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM MDT TUESDAY
FOR COZ033>036.

WINTER STORM WARNING FROM 9 PM THIS EVENING TO 6 PM MDT TUESDAY
FOR COZ038>040-042>044.

BLIZZARD WARNING FROM MIDNIGHT TONIGHT TO 6 PM MDT TUESDAY FOR
COZ041-045.

&&

SHORT TERM...BARJENBRUCH
LONG TERM....RPK
AVIATION...BARJENBRUCH
Hazardous weather outlook, Apr 8, 10:05 AM MST, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1105 AM MDT MON APR 8 2013

COZ030>051-091715-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1105 AM MDT MON APR 8 2013

...WINTER STORM WARNING FOR THE FRONT RANGE MOUNTAINS...FOOTHILLS
AND URBAN CORRIDOR EAST OUT TO MORGAN COUNTY FOR TONIGHT INTO
TUESDAY....
...BLIZZARD WARNING FOR THE PALMER DIVIDE AND EASTERN ADAMS AND
EASTERN ARAPAHOE COUNTIES MIDNIGHT TONIGHT THROUGH TUESDAY
AFTERNOON...
...WINTER STORM WATCH REMAINS IN EFFECT FOR THE FAR EASTERN
PLAINS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A STRONG STORM SYSTEM OVER THE GREAT BASIN WILL PRODUCE A VARIETY
OF WEATHER ACROSS THE REGION BEGINNING THIS AFTERNOON. SCATTERED
THUNDERSTORMS...SOME POSSIBLY SEVERE...MAY DEVELOP AHEAD OF THIS
SYSTEM OVER THE NORTHEAST PLAINS. THE AREA WHERE SEVERE STORM
FORMATION WILL HAVE THE HIGHEST PROBABILITY WILL BE ALONG AND
EAST OF A LINE FROM FORT MORGAN TO LIMON. THE BIGGEST THREAT LOOKS
TO BE LARGE HAIL AND PERHAPS AND COUPLE OF TORNADOES DUE TO STRONG
LOW LEVEL SHEAR.

A COLD FRONT WILL RACE THROUGH EASTERN COLORADO THIS EVENING.
RAIN WILL DEVELOP BEHIND THE FRONT. THE RAIN WILL CHANGE TO SNOW
THIS EVENING IN THE DENVER AREA...AND JUST AFTER MIDNIGHT ACROSS
THE EASTERN PLAINS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOW WILL CONTINUE TUESDAY MORNING INTO THE AFTERNOON BEFORE
DECREASING. TOTAL ACCUMULATIONS OF 6 TO 14 INCHES WILL BE
POSSIBLE IN THE MOUNTAINS...FOOTHILLS AND ALONG THE FRONT RANGE
URBAN CORRIDOR WITH 4 TO 10 INCHES OVER THE PLAINS.

STRONG NORTHERLY WINDS OF 15 TO 25 MPH WITH GUSTS AS HIGH AS 45
MPH WILL CREATE HAZARDOUS DRIVING CONDITIONS IN BLOWING AND
DRIFTING SNOW THROUGH TUESDAY AFTERNOON ALONG AND EAST OF I-25.
VISIBILITIES NEAR A QUARTER MILE IN BLOWING WILL ALSO CONTRIBUTE
TO THE DANGEROUS CONDITIONS. WINDS COMBINING WITH THE COLD
TEMPERATURES EXPECTED WILL CREATE WIND CHILL VALUES NEAR ZERO
DEGREES.

THE SNOW SHOULD END TUESDAY LATE EVENING IN MOST AREAS. FOR THE
REST OF THE WEEK A FEW MINOR DISTURBANCES MAY AFFECT THE AREA
THURSDAY AND FRIDAY BRINGING A CHANCE OF SNOW TO THE MOUNTAINS
WITH A SLIGHT CHANCE OF SHOWERS OVER NORTHEAST COLORADO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED FOR THE EASTERN PLAINS THIS
AFTERNOON AND EARLY EVENING.
SNOWFALL REPORTS WILL BE GREATLY APPRECIATED TONIGHT INTO TUESDAY
MORNING.

BARJENBRUCH/KRIEDERMAN

The radar

The Goodland radar (KGLD), 114 km away, was scanning. The volume nearest the first event began at 21:18 UTC.

Open the radar archive at this moment

Event by event

9 hail, 7 thunderstorm wind, 4 high wind, 3 tornado. Local standard time, as filed.

Hail, Washington

When
April 8, 2:18 PM MST
Where
Washington County, 6.44 mi SE of Arickaree
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.610, -102.990

High Wind, Ne Weld County

When
April 8, 3:14 PM MST to 3:19 PM MST
Where
Ne Weld County forecast zone
Measured
54 kt (62 mph) estimated gust
Reported by
Mesonet
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

High Wind, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
April 8, 3:51 PM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

Hail, Washington

When
April 8, 4:25 PM MST
Where
Washington County, 5.63 mi N of Hyde
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.210, -102.810

Hail, Adams

When
April 8, 5:53 PM MST
Where
Adams County, 31.72 mi ENE of Strasburg
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.830, -103.720

High Wind, Morgan County

When
April 8, 6:15 PM MST
Where
Morgan County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
40.263, -103.810 (the zone’s center; the record gives no point)

Tornado, Washington

When
April 8, 6:24 PM MST
Where
Washington County, 3.76 mi W of Xenia
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
40.160, -103.400

A tornado touched down briefly but did no damage.

Tornado, Washington

When
April 8, 6:42 PM MST to 6:52 PM MST
Where
Washington County, 7.91 mi WNW of Elba
Rating
EF0
Path length
0.2 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
39.960, -103.320

A tornado touched down briefly but did no damage.

Thunderstorm Wind, Washington

When
April 8, 6:54 PM MST
Where
Washington County, 0.87 mi SW of Akron
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
40.160, -103.210

Hail, Washington

When
April 8, 6:58 PM MST
Where
Washington County, 9.04 mi NW of Elba
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.020, -103.290

Thunderstorm Wind, Washington

When
April 8, 6:58 PM MST
Where
Washington County, 9.04 mi NW of Elba
Measured
66 kt (76 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.020, -103.290

Thunderstorm Wind, Washington

When
April 8, 7:00 PM MST
Where
Washington County, 1.48 mi SSW of Akron
Measured
80 kt (92 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
40.150, -103.210

Severe thunderstorm winds blew over and destroyed a mobile home.

Thunderstorm Wind, Washington

When
April 8, 7:30 PM MST
Where
Washington County, 6.77 mi NE of Akron Gebauer Arpt
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.320, -103.010

Hail, Washington

When
April 8, 7:30 PM MST
Where
Washington County, 7.15 mi NE of Akron Gebauer Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.320, -103.000

Hail, Logan

When
April 8, 7:45 PM MST
Where
Logan County, 9.69 mi S of Fleming
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.540, -102.840

Tornado, Washington

When
April 8, 7:51 PM MST
Where
Washington County, 1.73 mi WNW of Xenia
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
40.160, -103.360

A small tornado touched down but did no damage.

Thunderstorm Wind, Washington

When
April 8, 7:52 PM MST
Where
Washington County, 1.38 mi N of Lst Chnce Chenoweth
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.850, -103.580

Severe thunderstorm winds blew down six power lines.

Hail, Logan

When
April 8, 7:55 PM MST
Where
Logan County, 6.24 mi S of Fleming
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.590, -102.840

Thunderstorm Wind, Phillips

When
April 8, 8:32 PM MST
Where
Phillips County, 2.96 mi ENE of Haxtun Muni Arpt
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.640, -102.550

Hail, Washington

When
April 8, 8:38 PM MST
Where
Washington County, 2.96 mi NE of Akron Gebauer Arpt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.280, -103.060

Hail, Washington

When
April 8, 9:17 PM MST
Where
Washington County, 10.97 mi NE of Akron Gebauer Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.360, -102.950

Thunderstorm Wind, Phillips

When
April 8, 9:50 PM MST
Where
Phillips County, 3.45 mi S of Holyoke
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.530, -102.300

Severe thunderstorm winds knocked down a telephone pole.

High Wind, C & S Weld County

When
April 8, 11:15 PM MST
Where
C & S Weld County forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
ASOS
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyThe tornado archive for Colorado, 2013Warnings in Colorado, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 447020, 447083, 447088, 447021, 447022, 447087, 447028, 447029, 447032, 447023, 447063, 447035, 447031, 447061, 447024, 447033, 447030, 447025, 447034, 447026, 447027, 447036, 447086.